Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 9, 2005

Insulin

advertisement
Question from San Jose, California, USA:

I am 16 and on an insulin pump, but I also take 36 units of Lantus at night, five units of NPH in the morning and four units of Humalog in the morning. I only use the pump for boluses and it has no basal rates. Last night, I took 36 Lantus at about 8 p.m. and, then, accidently took it again at about 12 a.m. We tried to get a hold of our endocrinologist on call, but we didn’t get a hold of them. So, I ended up staying up all night testing every hour or so. We just would like to know what we should do if this is to ever happen again. I have had diabetes for six years and this is the first time this has ever happened, so we didn’t really know what to do. My blood sugar started at 316 mg/dl [17.6 mmol/L] and every hour I was dropping about 60 to 100 mg/dl [3.3 to 5.6 mmol/L]. I kept drinking juice, but my blood sugar wouldn’t go up very much. We were afraid that I would have a seizure because I have had one every about two months since last March. Could you please give us advice on what to do if this ever happens again?

Answer:

This is not a rare problem. I get panic calls about this. The treatment is food and lots of it. There is no magic involved or secret remedy, just food. Test a lot and eat a lot. It usually makes such an impression that it doesn’t happen again. Likewise, if it is noticed and treated with food, it doesn’t lead to an Emergency Room visit.

LD